Alert archive / Wyoming / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 61, NWS Cheyenne, WY

May 28, 2018Laramie County, Wyoming; Kimball County, Nebraska

NWS Cheyenne, WY issued this severe thunderstorm warning at May 28, 2018, 5:39 PM MDT for Laramie County, Wyoming; Kimball County, Nebraska. It was in force for 66 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 28, 2018, 5:39 PM MDT (23:39 UTC)
Expired
May 28, 2018, 6:45 PM MDT
In force
66 min
Issued by
NWS Cheyenne, WY
Area
Storm-based polygon
Tornado
Possible
Hail
1.0 in
Wind
60.0 mph

Counties Kimball County, NE, Laramie County, WY

The radar

The Cheyenne radar (KCYS), 74 km from the middle of the area, began a volume at 23:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 28, 6:00 PM MDTHAIL 0.510 Sw Pine Bluffs, WYTHREE MILES EAST OF 154 AT CR 206. STRONG WINDS ESTIMATED AT 45 MPH. VERY HEAVY RAIN WITH MINOR FLOODING.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 28, 2:01 PM MDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Denver, CO (KDEN), launched 12:00Z, 11.7 hours before the alert went out and 165 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2018-05-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 69 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2018-05-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -4 square meters per square second.193958Sfc1 km3 km6 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
69 J/kg
Mixed-layer CIN
-104 J/kg
Mixed-layer LCL
854 m above ground
0-6 km bulk shear
49 kt
0-1 km storm-relative helicity
-4 m²/s²
0-3 km storm-relative helicity
173 m²/s²
Significant tornado parameter
-0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted.

026 
WUUS55 KCYS 282339
SVRCYS
NEC105-WYC021-290045-
/O.NEW.KCYS.SV.W.0061.180528T2339Z-180529T0045Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Cheyenne WY
539 PM MDT MON MAY 28 2018

The National Weather Service in Cheyenne has issued a

* Severe Thunderstorm Warning for...
  Kimball County in the Panhandle of Nebraska...
  Southeastern Laramie County in southeastern Wyoming...

* Until 645 PM MDT

* At 538 PM MDT, severe thunderstorms were located along a line
  extending from near Hereford to near Keota, moving northeast at 30
  mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Kimball, Pine Bluffs, Oliver Campground, Oliver Reservoir, Kimball
  Airport, Panorama Point, Carpenter and Bushnell.

This includes the following highways...
 Interstate 80 in Wyoming between mile markers 389 and 402.
 Interstate 80 in Nebraska between mile markers 1 and 26.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4139 10425 4139 10358 4135 10349 4100 10366
      4101 10435
TIME...MOT...LOC 2338Z 216DEG 25KT 4092 10428 4076 10403 

TORNADO...POSSIBLE
HAIL...1.00IN
WIND...60MPH
 
$$

Lyons
2 follow-up statements
497 
WWUS55 KCYS 290028
SVSCYS

Severe Weather Statement
National Weather Service Cheyenne WY
628 PM MDT MON MAY 28 2018

NEC105-WYC021-290045-
/O.CON.KCYS.SV.W.0061.000000T0000Z-180529T0045Z/
Kimball NE-Laramie WY-
628 PM MDT MON MAY 28 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 645 PM MDT
FOR CENTRAL KIMBALL AND SOUTHEASTERN LARAMIE COUNTIES...

At 628 PM MDT, severe thunderstorms were located along a line
extending from near Pine Bluffs to 12 miles southwest of Kimball
Airport, moving northeast at 30 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Kimball, Pine Bluffs, Oliver Campground, Oliver Reservoir, Kimball
Airport and Bushnell.

This includes the following highways...
 Interstate 80 in Wyoming between mile markers 393 and 402.
 Interstate 80 in Nebraska between mile markers 1 and 26.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4127 10383 4139 10372 4139 10358 4135 10349
      4100 10366 4100 10393 4119 10430 4123 10429
      4120 10415
TIME...MOT...LOC 0028Z 216DEG 25KT 4119 10402 4103 10377 

TORNADO...POSSIBLE
HAIL...1.00IN
WIND...60MPH
 
$$

Lyons
411 
WWUS55 KCYS 290042
SVSCYS

Severe Weather Statement
National Weather Service Cheyenne WY
642 PM MDT MON MAY 28 2018

NEC105-WYC021-290051-
/O.EXP.KCYS.SV.W.0061.000000T0000Z-180529T0045Z/
Kimball NE-Laramie WY-
642 PM MDT MON MAY 28 2018

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL KIMBALL AND
SOUTHEASTERN LARAMIE COUNTIES WILL EXPIRE AT 645 PM MDT...
    
The storms which prompted the warning have moved out of the area.
Therefore the warning will be allowed to expire.

A severe thunderstorm watch remains in effect until 900 PM MDT for
the Panhandle of Nebraska...and southeastern Wyoming.

Remember, a Severe Thunderstorm Warning still remains in effect for
Kimball County Nebraska until 7:30 pm MDT

LAT...LON 4127 10383 4139 10372 4139 10358 4135 10349
      4100 10366 4100 10393 4119 10430 4123 10429
      4120 10415
TIME...MOT...LOC 0041Z 216DEG 25KT 4125 10396 4109 10371 

$$

Lyons

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before this severe thunderstorm warning went out at May 28, 3:48 PM MDT, 1 hour 51 minutes earlier.

Area forecast discussion, May 28, 3:48 PM MDT, 1 hour 51 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
348 PM MDT Mon May 28 2018

.SHORT TERM...(This evening through Tuesday)
Issued at 345 PM MDT Mon May 28 2018

Early afternoon water vapor loop showed the upper low parked over UT,
with a shortwave disturbance ejecting northeast across western CO and
southern WY. Diffluent flow aloft was not particularly stout, however
easterly low flow topped by stronger southerly flow aloft was generating
sufficient 0-6 km shear between 40 and 50 kt. The instability has been
limited east of the Laramie Range due to the persistent low cloudiness.
Convection developed quickly shortly after midday west of the Laramie
Range where isolation pushed CAPE values to 1000-1500 j/kg. Storms
were sub-severe producing wind gusts to 40 kt and small hail. Much
of Carbon County has been worked over convection- wise with increased
stabilization. Areas to the east however, have seen little convection
but the pre-storm environment is more prime for strong convection.
SPC issued a Severe Thunderstorm Watch for much of southeast WY and
the NE Panhandle counties bordering WY until 9 PM MDT. Main threats
with severe convection will be large hail, damaging winds, and locally
heavy rainfall. Areas that have experienced heavy rainfall recently
are at a greater risk for localized flash flooding. A Flash Flood
Watch remains in effect east of I-25 through late tonight.

Showers and thunderstorms will gradually taper off west to east late
tonight. Scattered showers and afternoon thunderstorms will develop
Tuesday as the upper trough progresses west to east. Instability
will be greatest /CAPE around 1500 j/kg/ over much of the NE Panhandle
Tuesday afternoon, where SPC highlighted with a MARGINAL risk for
severe. 0-6km shear and mid level lapse rates will be much lower
than today, so storm organization will be more limited for a marginal
hail threat. High temperatures Tuesday will be similar to today
with 60s to lower 70s. Convection ends by midnight Tuesday night.

.LONG TERM...(Wednesday through Monday)
Issued at 345 PM MDT Mon May 28 2018

Today/s medium range models/ensembles are in good agreement progging
a amplifying upper ridge over the High Plains to translate east into
the Great Plains Wednesday and Thursday. Meanwhile, another Pacific
upper trough progresses east across the Intermountain West and Rockies
Thursday through Friday. This system will drag a weak front through
the CWA Friday afternoon, accompanied by isolated convection across
far northern portions of the CWA. Transitory shortwave upper ridge
moves west to east this weekend, with mild to warm temperatures
and dry conditions. Late day convection will be possible Monday
east of I-25 as a shortwave interacts with moisture and convergence
along a lee surface trough.

&&

.AVIATION...(For the 18Z TAFS through 18Z Tuesday morning)
Issued at 1125 AM MDT Mon May 28 2018

There will be some patchy MVFR cigs early this afternoon. Sctd to
numerous showers and storms will develop over se Wy this afternoon,
then progress eastward across the Nebraska Panhandle through this
evening. Gusty winds and MVFR cigs/vsbys likely associated with the
storms.

&&

.FIRE WEATHER...
Issued at 300 PM MDT Mon May 28 2018

A nearly stationary upper low over Utah will gradually weaken as it
progresses slowly east across the central Rockies through Tuesday. Upper
level disturbances ejecting northeast from the low will interact with
a moist and conditionally unstable air mass to produce scattered to
numerous showers and thunderstorms this afternoon and tonight.
Thunderstorms will produce locally heavy rainfall over portions of
the district, which may lead to flash flooding. Shower and thunderstorm
coverage will become scattered Tuesday as the upper low passes overhead.
Drier and warmer conditions will return Wednesday through Friday.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...Flash Flood Watch through late tonight for WYZ102-106>108-
     116>119.

NE...Flash Flood Watch through late tonight for NEZ002-003-019>021-
     054-055-095-096.

&&

SHORT TERM...MAJ
LONG TERM...MAJ
AVIATION...RE
FIRE WEATHER...MAJ
Hazardous weather outlook, May 28, 10:42 AM MDT, 6 hours 57 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
1042 AM MDT Mon May 28 2018

NEZ002-003-019>021-054-055-095-096-WYZ101>119-291645-
Dawes-Box Butte-Scotts Bluff-Banner-Morrill-Kimball-Cheyenne-
North Sioux-South Sioux-Converse County Lower Elevations-
Niobrara County-North Laramie Range-
Ferris/Seminoe/Shirley Mountains-Shirley Basin-
Central Laramie Range and Southwest Platte County-
East Platte County-Goshen County-Central Carbon County-
North Snowy Range Foothills-Southwest Carbon County-
Sierra Madre Range-Upper North Platte River Basin-Snowy Range-
Laramie Valley-South Laramie Range-South Laramie Range Foothills-
Central Laramie County-East Laramie County-
1042 AM MDT Mon May 28 2018

This hazardous weather outlook is for portions of western
Nebraska...east central Wyoming...south central Wyoming and
southeast Wyoming.

.DAY ONE...TODAY AND TONIGHT

Severe thunderstorms are expected across all of southeast Wyoming
and the western Nebraska Panhandle this afternoon and evening.
Thunderstorms will initially develop along and west of the Laramie
Range early to mid afternoon, increasing in coverage and intensity
as they track northeast across the remainder of southeast Wyoming
and the western Nebraska Panhandle from late afternoon into this
evening.

Thunderstorms will be capable of producing all severe weather
hazards, including very large and destructive hail to the size of
baseballs, destructive straight line winds in excess of 70 mph,
flash flooding, and isolated tornadoes.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

Scattered thunderstorms will develop Tuesday afternoon and evening.
A few storms may be strong to marginally severe, with hail the
primary hazard.

.Spotter information statement...

Spotters are urged to report severe weather to the National
Weather Service in Cheyenne.

In the hours before

Local storm report, May 28, 5:00 PM MDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
500 PM MDT MON MAY 28 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0320 PM     TORNADO          N FEDERAL               41.27N 105.10W
05/27/2018                   LARAMIE            WY   NWS STORM SURVEY

            AN EF2 TORNADO TOUCHED DOWN A HALF MILE NORTH OF FEDERAL.
            SIGNIFICANT DAMAGE WAS OBSERVED NEAR FEDERAL WHERE EIGHT
            STRUCTURES WERE IMPACTED ALONG MOUNTAIN SHADOW DRIVE AND
            MOUNTAIN SHADOW LANE. THE TORNADO MOVED SLOWLY TO THE
            SOUTH FOR A MILE BEFORE IT LIFTED AT 0332 PM. A
            MANUFACTURED HOME JUST EAST OF FEDERAL HAD ITS ROOF
            REMOVED, GARAGE DESTROYED, WHILE EXTERIOR WALLS REMAINED
            INTACT. THE TORNADO TOSSED NUMEROUS LIVESTOCK AND CAMPER
            TRAILERS. DEBRIS WAS STREWN APPROXIMATELY 500 YARDS.

0421 PM     TORNADO          19 NNW CHEYENNE         41.40N 104.93W
05/27/2018                   LARAMIE            WY   NWS STORM SURVEY

            A VEHICLE WAS DAMAGED NEAR THE WHITAKER EXIT ALONG
            INTERSTATE 25 WITH INDICATION OF TORNADIC ROTATION.
            WITHOUT A DAMAGE INDICATOR, THIS PORTION OF THE TORNADO
            WAS RATED EF-UNKNOWN.

&&
Local storm report, May 28, 5:04 PM MDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
504 PM MDT MON MAY 28 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0500 PM     HAIL             5 N TORRINGTON          42.14N 104.18W
05/28/2018  E0.50 INCH       GOSHEN             WY   TRAINED SPOTTER

&&

BCHAPMAN
Special weather statement, May 28, 5:04 PM MDT, 35 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
504 PM MDT MON MAY 28 2018

WYZ101-103-282345-
Converse County Lower Elevations WY-North Laramie Range WY-
504 PM MDT MON MAY 28 2018

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL CONVERSE COUNTY
UNTIL 545 PM MDT...

At 504 PM MDT, Doppler radar was tracking a strong thunderstorm over
Deer Creek, or 19 miles west of Douglas, moving north at 15 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Glenrock, Rolling Hills, Rolling Hills Estates and Deer Creek.

This includes Interstate 25 in Wyoming between mile markers 152 and
168.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A severe thunderstorm watch remains in effect until 900 PM MDT for
east central Wyoming.

LAT...LON 4277 10561 4271 10583 4301 10607 4311 10573
TIME...MOT...LOC 2304Z 157DEG 14KT 4281 10576

Allen
Special weather statement, May 28, 5:10 PM MDT, 29 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
510 PM MDT MON MAY 28 2018

WYZ117-118-290000-
Central Laramie County WY-South Laramie Range Foothills WY-
510 PM MDT MON MAY 28 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL LARAMIE COUNTY
UNTIL 600 PM MDT...

At 510 PM MDT, Doppler radar was tracking a strong thunderstorm near
South Greeley, or 7 miles south of Cheyenne, moving north at 20 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Cheyenne, South Greeley, Ranchettes, Frontier Park, North Cheyenne,
Warren AFB, Fox Farm-College and South Greeley High.

This includes the following highways...
 Interstate 25 in Wyoming between mile markers 8 and 18.
 Interstate 80 in Wyoming between mile markers 360 and 368.

A severe thunderstorm watch remains in effect until 900 PM MDT for
southeastern Wyoming.

LAT...LON 4100 10471 4100 10484 4125 10487 4125 10468
TIME...MOT...LOC 2310Z 177DEG 16KT 4104 10476

Lyons
Special weather statement, May 28, 5:23 PM MDT, 16 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
523 PM MDT MON MAY 28 2018

WYZ106-107-117-118-290015-
East Platte County WY-
Central Laramie Range and Southwest Platte County WY-
Central Laramie County WY-South Laramie Range Foothills WY-
523 PM MDT MON MAY 28 2018

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL ALBANY...
NORTHWESTERN LARAMIE AND SOUTHWESTERN PLATTE COUNTIES UNTIL 615 PM
MDT...

At 522 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 10 miles northeast of Iron Mountain to near
North Cheyenne. Movement was north at 25 mph.

Dime size hail and wind gusts of 50 to 55 mph will be possible with
these storms.

Locations impacted include...
Whitaker and Ranchettes.

This includes Interstate 25 in Wyoming between mile markers 18 and
51.

A severe thunderstorm watch remains in effect until 900 PM MDT for
southeastern Wyoming.

LAT...LON 4205 10515 4148 10462 4125 10467 4123 10487
      4168 10529 4187 10531
TIME...MOT...LOC 2322Z 191DEG 20KT 4167 10512 4124 10485

Lyons
Local storm report, May 28, 5:36 PM MDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
536 PM MDT MON MAY 28 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0534 PM     HAIL             1 E CHEYENNE            41.15N 104.77W
05/28/2018  E0.50 INCH       LARAMIE            WY   TRAINED SPOTTER

            PEA TO DIME SIZED HAIL

&&

BCHAPMAN

The office that day

Everything else NWS Cheyenne, WY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 27, 6:13 PM MDTSpecial Weather StatementCYSGoshen47 min
May 27, 6:34 PM MDTSpecial Weather StatementCYSNiobrara41 min
May 27, 6:40 PM MDTSevere Thunderstorm WarningCYSGoshen50 min
May 28, 2:36 AM MDTFlash Flood WatchCYSAlbany, Goshen, Laramie, Niobrara, Platte24 hr
May 28, 12:22 PM MDTSpecial Weather StatementCYSCarbon38 min
May 28, 4:04 PM MDTSpecial Weather StatementCYSConverse41 min
May 28, 4:05 PM MDTSpecial Weather StatementCYSAlbany40 min
May 28, 4:07 PM MDTSpecial Weather StatementCYSLaramie38 min
May 28, 4:20 PM MDTSpecial Weather StatementCYSAlbany40 min
May 28, 4:40 PM MDTSpecial Weather StatementCYSLaramie50 min
May 28, 4:42 PM MDTSpecial Weather StatementCYSGoshen48 min
May 28, 4:44 PM MDTSevere Thunderstorm WarningCYSLaramie31 min
May 28, 5:04 PM MDTSpecial Weather StatementCYSConverse41 min
May 28, 5:10 PM MDTSpecial Weather StatementCYSLaramie50 min
May 28, 5:14 PM MDTSevere Thunderstorm WarningCYSGoshen31 min
May 28, 5:23 PM MDTSpecial Weather StatementCYSLaramie52 min
May 28, 5:47 PM MDTSpecial Weather StatementCYSLaramie43 min
May 27, 6:22 PM MDTSevere Thunderstorm WarningCYSBanner, Cheyenne, Kimball, Morrill38 min
May 27, 6:46 PM MDTSevere Thunderstorm WarningCYSBanner, Box Butte, Morrill, Scotts Bluff, Sioux44 min
May 27, 7:04 PM MDTSevere Thunderstorm WarningCYSBox Butte, Dawes, Sioux56 min
May 27, 7:18 PM MDTTornado WarningCYSBox Butte, Dawes26 min
May 27, 7:26 PM MDTAreal Flood WarningCYSScotts Bluff, Sioux6 hr
May 27, 8:03 PM MDTSpecial Weather StatementCYSDawes57 min
May 28, 1:07 AM MDTAreal Flood AdvisoryCYSCheyenne3 hr

Nearby

Severe Thunderstorm Warnings in Wyoming, 2018Severe Thunderstorm Warnings in Nebraska, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.